Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Columbia, SC

July 9, 2011Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 9, 2011, 2:50 PM EDT for Aiken County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 2:50 PM EDT (18:50 UTC)
Expired
Jul 9, 2011, 3:45 PM EDT
In force
55 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WWUS82 KCAE 091850
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011

SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL... 
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM 
EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
      3380 8085 3378 8082 3377 8079 3343 8120
      3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:32 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 9, 1:32 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT SAT JUL 9 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH ACROSS THE AREA WILL SLOWLY SLIDE SOUTHWARD
THROUGH THE WEEKEND. THIS FEATURE COMBINED WITH HIGH MOISTURE
AND HEATING WILL BRING SHOWERS AND THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE TROUGH REMAINS ACROSS THE NORTHERN MIDLANDS AS MARKED BY A
WIND SHIFT ACROSS THE TROUGH AND IS THE FOCUSING MECHANISM FOR
CONVECTIVE ACTIVITY. AS CONVECTIVE TEMPERATURES IN THE LOWER 90S
HAVE BEEN REACHED AT MANY LOCATIONS CORRESPONDING SATELLITE
IMAGERY AND WSR-88D RETURNS INDICATE SHOWERS AND A FEW
THUNDERSTORMS HAVE DEVELOPED. EXPECT THE DEVELOPING TREND FOR
THUNDERSTORMS TO CONTINUE AS MANY AREAS REMAIN PARTLY CLOUDY AND
CONTINUE TO WARM. MAIN CONCERN REMAINS THREAT OF HEAVY RAIN AS
LAPS SOUNDINGS INDICATE PWAT VALUES IN EXCESS OF 2 INCHES. THERE
IS A POTENTIAL FOR SOME WIND GUSTS LATER THIS AFTERNOON AS DRIER
AIR BEGINS TO INTRUDE INTO THE MID LEVELS...MAINLY ACROSS THE
NORTHERN AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE SHORTLY TO
ADJUST CLOUD COVER AND POPS THROUGH THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE MODELS SHOWED THE SURFACE TROUGH SHIFTING A LITTLE SOUTHWARD
AND THERE APPEARED TO BE SOME DRYING...MAINLY IN THE NORTH PART
FOR TONIGHT THROUGH SUNDAY NIGHT. STILL...THE NEARNESS OF THE
TROUGH PLUS A LINGERING MID-LEVEL SHORTWAVE TROUGH CAUGHT IN A
STRENGTHENING RIDGE SUPPORTED A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST.
THE TEMPERATURE GUIDANCE WAS CLOSE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE GFS SHOWED A LINGERING SURFACE TROUGH EARLY...BUT THERE WAS
DRYING ASSOCIATED WITH THE CONTINUED UPPER-LEVEL RIDGING. THE MODEL
SHOWED A BACKDOOR FRONT AND HIGHER MOISTURE WEDNESDAY AND THURSDAY.
STILL...UPPER-LEVEL RIDGING APPEARED TO CONTINUE. KEPT POPS IN THE
CHANCE CATEGORY. USED THE GFS ENSEMBLE MEANS AND FORECASTED HOT
TEMPERATURES MONDAY THROUGH WEDNESDAY WITH SOMEWHAT LOWER
TEMPERATURES THURSDAY AND FRIDAY BECAUSE OF THE FRONT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE TAF PERIOD...WITH MVFR
POSSIBLE IN AFTERNOON CONVECTION AND EARLY MORNING FOG. CURRENT
WSR-88D RETURNS AND SATELLITE IMAGERY SHOW THUNDERSTORMS EXPANDING
IN COVERAGE WITH ADDITIONAL DEVELOPMENT EXPECTED OVER THE NEXT
COUPLE OF HOURS. ACTIVITY WILL BEGIN TO DIMINISH THIS EVENING WITH
THE LOSS OF HEATING. HEAVY RAIN IS EXPECTED WITH THESE
THUNDERSTORMS WITH LOWER CONFIDENCE IN WIND GUST POTENTIAL.
OVERNIGHT CONCERN IS FOR FOG DEVELOPMENT...CONFIDENCE IN FOG IS
LOW BUT WITH CURRENT THUNDERSTORM ACTIVITY WILL ADD MVFR FOG FOR
AGS AND OGB.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY
THROUGH THURSDAY IN SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...AND IN LATE NIGHT/EARLY MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 9, 3:21 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
321 AM EDT SAT JUL 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
321 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD
POSSIBLY CONTAIN DAMAGING WINDS. HEAVY RAINFALL IN SOME OF THE
THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HOT TEMPERATURES AND HIGH HUMIDITIES WILL OCCUR DURING MUCH OF
THE WEEK. HEAT ADVISORIES MAY BE NEEDED...MAINLY MONDAY...TUESDAY...
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 1:42 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SAT JUL 9 2011

SCZ029-091830-
LEE-
142 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE COUNTY THROUGH
230 PM EDT...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BISHOPVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3406 8005 3410 8043 3428 8041 3433 8017
      3419 8011 3416 8014 3410 8008 3409 8006
TIME...MOT...LOC 1741Z 262DEG 14KT 3418 8023
Special weather statement, Jul 9, 2:24 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SAT JUL 9 2011

SCZ036-041-091915-
BAMBERG-ORANGEBURG-
224 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 315 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3322 8121 3346 8120 3349 8076 3316 8082
      3313 8087
TIME...MOT...LOC 1823Z 276DEG 17KT 3333 8106
Special weather statement, Jul 9, 2:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011

SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL...
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM
EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
      3380 8085 3378 8082 3377 8079 3343 8120
      3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:19 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick56 min
Jul 9, 1:42 PM EDTSpecial Weather StatementCAELee48 min
Jul 9, 2:24 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg51 min
Jul 9, 3:28 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell62 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.